Maine, 2025

Winter Storm and Winter Weather in Maine, March 7, 2025

March 7, 2025 · NWS CAR · 9 events in 9 counties and zones

through the 7th into the 8th. Precipitation initially began in the form of rain.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure lifted north across New Brunswick to the Gulf of Saint Lawrence...along an occluded front...through the 7th into the 8th. Precipitation initially began in the form of rain. Cold air being drawn across the region...to the west of the low track...allowed a transition to snow during the early morning hours of the 7th. Snow...heavy at times...then persisted through the afternoon into the evening of the 7th. Warning criteria snow accumulations occurred from the late afternoon into the early evening hours of the 7th. The greatest storm totals occurred across northern and eastern portions of Aroostook county with snow totals generally 7 to 10 inches. Storm total accumulations of 4 to 6 inches occurred in a region from northern Somerset...across northern and central Penobscot...to northern Washington counties. Lesser snow totals occurred across the remainder of the region due to a longer duration of rain...along with distance from the storm track. The tightening pressure gradient with the intensifying low supported increasing winds across northeast portions of the region through the afternoon and evening of the 7th. Wind gusts of 30 to 40 mph produced extensive blowing and drifting snow with visibilities occasionally reduced to around a quarter mile or less. Hazardous driving conditions led to accidents. Blowing and drifting snow persisted through the overnight hours of the 7th into the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 7, 12:54 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 7, 12:54 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1254 AM EST Fri Mar 7 2025

.SYNOPSIS...
Low pressure slowly lifts northeast Friday night through
Saturday and Sunday. Weak high pressure builds in later Sunday
into early Monday. A weak low approaches later Monday, with
another one on Tuesday.

&&

.NEAR TERM /THROUGH TODAY/...
1255 AM Update: Precip has begun to stream in over the forecast
area as the next low begins to approach the forecast area. Fog
has dissipated over most of the area, becoming replaced by a
return of rain that will shortly switch to snow as temperatures
continue to drop.

Previous Discussion...
Surface low pressure sits over Quebec with occlusion draped
through the CWA this afternoon. This has brought showers mainly
to an end though cannot rule out a stray shower the remainder of
the afternoon/early evening. Triple point low develops and rides
northeast along the boundary.

As it heads north rain will spread back into Downeast late this
afternoon into early evening. By midnight likely to categorical
precip moves into the eastern portion of the area. At the same
time cold air will be coming in on west winds and as moisture
moves back to the west it will turn rain over to snow. With caa
occurring through 09z expect that entire area will be all snow,
other than coastal Washington County.

Banding is expected over northeastern sections of the area as H7
low passes. All guidance has trended west with the heavy snow as
low moves up through New Brunswick. Have issued Winter Weather
Advisory for all of Aroostook County with storm total snowfall
ranging from 3 to 5 inches. Given the performance of the models
the past day or two of runs would not be surprised to see
warning criteria amounts occur. As the low deepens over the Gulf
of St. Lawrence on Friday and mixing develops in the afternoon,
strong northwest winds will kick up with gusts to 45 mph fairly
common. Open areas will experience patchy to areas of blowing
snow, leading to whiteout conditions.

Any standing water on roadways will freeze tonight as cold air
comes crashing in, resulting in a flash freeze ahead of snow
moving in. This will bring snow covering the ice underneath and
make travel and walking dangerous in the morning.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
A powerful low pressure system will move northward through New
Brunswick and towards Labrador for Friday night and Saturday.
While the steady snow will have ended by Friday evening, snow
showers will continue north and west of Katahdin. Shortwaves
rotating around the low will keep the snow shower threat going
there into Saturday. Given a wind direction of 270-290 degrees,
the greatest threat for snow showers will be in the Saint John
Valley into the higher elevations of the North Woods. Wind gusts
will be strong enough for patchy blowing snow where snow showers
are falling. Low temperatures Friday night will be in the teens
north of Katahdin, with 20s to the south. Cold air advection
will limit high temperatures on Saturday. Expect teens to lower
20s north of Katahdin, with mid 20s to lower 30s to the south.
Wind chills will likely drop below zero from Katahdin northward
Saturday morning.

The low will pull further away Saturday night into Sunday, and
weak high pressure will build towards the area. This will allow
the snow shower threat to end Saturday night. Winds will also
gradually diminish, though it will remain breezy into early
Sunday. Low temperatures Saturday night will be in the single
digits above zero in the North Woods, with teens elsewhere.
Highs on Sunday will remain in the 20s from Katahdin northward,
with lower to mid 30s south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure will move over the region Sunday night. This will
allow for clearing skies and light winds. Some uncertainty with
low temperatures Sunday night, as high clouds may move in late.
However, potential exists for many northern areas to drop below
zero.

A series of shortwaves will then move through the area next
week. Disagreements exist among model guidance as to the track
and strength of these shortwaves, so confidence remains low. The
first shortwave looks to impact the area later Monday into
Monday night. This could produce some light snow or snow
showers. The next one will approach later Tuesday into
Wednesday, and track over or north of the Crown of Maine. Some
light snow is possible north of this low track, with dry and
mild weather to the south. A third system could impact the
region late next week, but confidence in track and timing is low
at this time.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: A brief reprieve in IFR/LIFR conditions through the
middle of the night as MVFR ceilings return and fog lifts.
However, MVFR conditions will not last long, with cigs and vis
dropping right back towards LIFR into the early morning hours as
rain switches to snow. Winds will also increase through late
tonight into the day on Friday, becoming W 15 to 20 kts with
gusts 30 to 35 kts.

Snow will begin to taper off in the afternoon, however high
winds will lead to BLSN which could prolong reduced vis beyond
the end of snow, particularly at northern terminals. LLWS likely
to develop over at least northern terminals by the evening.

SHORT TERM:
Friday Night & Saturday...MVFR/IFR at Aroostook terminals with
scattered -SHSN and patchy BLSN. VFR Downeast. W winds 10-15
kts, gusting 25-35 kts.

Saturday Night...Brief MVFR possible at Aroostook terminals
early with isolated -SHSN. Otherwise VFR. W winds 10-15 kts,
gusting up to 25 kts.

Sunday into Monday...Mainly VFR. W winds 5-10 kts. Gusts to 20
kts possible Sunday.

Monday Night & Tuesday...VFR early Monday night. MVFR/IFR late
Monday night with -SN or -SHSN possible. Mainly VFR Tuesday,
except MVFR/IFR at Aroostook terminals Tuesday PM with -SN or
-SHSN. W winds 5-10 kts.

&&

.MARINE...
NEAR TERM: Winds will begin ramping up again towards gale force
through the early morning hours. Northwest winds will gust to
gale force throughout the day with seas building to between 7
to 11 feet.

SHORT TERM: Winds will remain above Gale force on all waters
through Friday night and through Saturday. Wave heights of 8 to
11 feet are expected over the outer waters, with up to 12 feet
Friday evening. Winds diminish below Gale force on the intra-
coastal waters Saturday evening, and on the outer waters by
Sunday morning. Winds and seas subside below Small Craft
Advisory criteria on all waters Sunday night. Sub-SCA conditions
continue through Monday thanks to high pressure. Winds could
return to SCA levels Monday night into the middle of next week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 7 PM EST this evening for MEZ001-
     004>006-011-032.
     Winter Storm Warning until 7 PM EST this evening for MEZ002.
MARINE...Gale Warning from 6 AM this morning to 7 PM EST Saturday for
     ANZ050>052.

&&

Near Term...AStrauser/Buster/Melanson
Short Term...Clark
Long Term...Clark
Aviation...AStrauser/Buster/Melanson/Clark
Marine...AStrauser/Buster/Melanson/Clark
Hazardous weather outlook, Mar 7, 12:47 AM EST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1247 AM EST Fri Mar 7 2025

MEZ001-004>006-011-032-080600-
Northwest Aroostook-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Penobscot-Northern Washington-
1247 AM EST Fri Mar 7 2025

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003-010-015>017-029>031-080600-
Northern Somerset-Central Piscataquis-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-
1247 AM EST Fri Mar 7 2025

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Interior DownEast Maine, North Woods Maine
and Penobscot Valley Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-080600-
Northeast Aroostook-
1247 AM EST Fri Mar 7 2025

...WINTER STORM WARNING IN EFFECT FROM 2 AM TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-080600-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1247 AM EST Fri Mar 7 2025

...GALE WARNING IN EFFECT FROM 6 AM THIS MORNING TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Gales are likely again Friday and Friday night, possibly lingering
into Saturday morning on the coastal ocean waters.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Northwest Aroostook

When
March 7, 2:00 AM EST to 9:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 9 inches east...to 4 to 7 inches west. Wind gusts of 30 to 40 mph produced extensive blowing and drifting snow with visibilities occasionally reduced to around a quarter mile or less.

Winter Storm, Northeast Aroostook

When
March 7, 2:00 AM EST to 9:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 10 inches. Wind gusts of 30 to 40 mph produced extensive blowing and drifting snow with visibilities occasionally reduced to around a quarter mile or less.

Winter Storm, Southeast Aroostook

When
March 7, 2:00 AM EST to 9:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 9 inches. Wind gusts of 30 to 40 mph produced extensive blowing and drifting snow with visibilities occasionally reduced to around a quarter mile or less.

Winter Weather, Northern Somerset

When
March 7, 2:00 AM EST to 9:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Other Federal Agency
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations were estimated at 4 to 6 inches. Wind gusts of 30 to 40 mph produced blowing and drifting snow leading to reduced visibilities.

Winter Weather, Northern Piscataquis

When
March 7, 2:00 AM EST to 9:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Park/Forest Service
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations were estimated at 4 to 7 inches. Wind gusts of 30 to 40 mph produced blowing and drifting snow leading to reduced visibilities.

Winter Weather, Northern Penobscot

When
March 7, 2:00 AM EST to 9:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 7 inches north...to 3 to 6 inches south. Wind gusts of 30 to 40 mph produced blowing and drifting snow leading to reduced visibilities.

Winter Weather, Central Piscataquis

When
March 7, 2:00 AM EST to 9:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches. Wind gusts of 30 to 40 mph produced blowing and drifting snow leading to reduced visibilities.

Winter Weather, Central Penobscot

When
March 7, 2:00 AM EST to 9:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches. Wind gusts of 30 to 40 mph produced blowing and drifting snow leading to reduced visibilities.

Winter Weather, Northern Washington

When
March 7, 2:00 AM EST to 9:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 6 inches. Wind gusts of 30 to 40 mph produced blowing and drifting snow leading to reduced visibilities.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246135, 1246137, 1246138, 1246139, 1246140, 1246142, 1246143, 1246144, 1246145.